Aplastic anemia in a professional musician exposed to instrument polish


Boga C., Ozdogu H., Tamer L., Kizilkilic E., Tuncer I.

INTERNATIONAL JOURNAL OF HEMATOLOGY, vol.81, no.4, pp.304-306, 2005 (SCI-Expanded) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 81 Issue: 4
  • Publication Date: 2005
  • Doi Number: 10.1532/ijh97.e0420
  • Journal Name: INTERNATIONAL JOURNAL OF HEMATOLOGY
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus
  • Page Numbers: pp.304-306
  • Çukurova University Affiliated: No

Abstract

Chemicals are known to cause toxin-induced aplastic anemia. However, some chemicals documented in only a few cases to possess only a possibility of toxic potential may also be responsible for the development of aplastic anemia. This report presents a case of a string musician with bone marrow failure. The patient used a certain type of polish (komalak) to shine his musical instrument and did this frequently. He presented with nasal bleeding, and a workup on admission revealed pancytopenia. Aplastic anemia was diagnosed on the basis of bone marrow histology results. An analysis for gene polymorphism related to the metabolic detoxification enzymes glutathione S-transferase and N-acetyltransferase 2 indicated that the patient was genetically susceptible to developing toxicity. This case suggests that frequent use of this polish may cause a toxic effect that leads to bone marrow failure. Musicians should be made aware of the risks associated with these types of chemicals. (c) 2005 The Japanese Society of Hematology.